Heavy Rain, Calhoun
- When
- September 1, 6:00 AM CST
- Where
- Calhoun County, Rockwell City
- Reported by
- COOP Observer
- Coordinates
- 42.400, -94.630
Rainfall of 2.13 inches.
An unstable airmass was in place across Iowa with afternoon highs reaching well into the 80s, and dewpoint readings in the low to mid 70s. CAPE rose to 2000 to 3000 J/kg.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
An unstable airmass was in place across Iowa with afternoon highs reaching well into the 80s, and dewpoint readings in the low to mid 70s. CAPE rose to 2000 to 3000 J/kg. Downdraft CAPE was around 900 to 1000 J/kg with CAPE in the -10 to -30 C layer of the atmosphere in the 600 to 900 J/kg range. Precipitable water increased to around 1.75 inches. The freezing level was quite high, around 15,000 feet. Fairly strong shear was present with 40 to 50 kts of effective shear by late afternoon. A line of thunderstorms formed ahead of the cold front by late afternoon and moved east across the state through the evening hours. Hail with the storms was generally quite small. One inch diameter hail fell in Crawford County in Dow City. The primary severe events from this system were the high winds that occurred as the MCS progressed across the state. Several locations reported gusts of 60 MPH or higher. An 80 MPH was reported in Guthrie County at Yale and Bayard. A 71 MPH wind gust occurred in Marion County. Heavy rainfall was also of significance with flash flooding in Crawford County. This caused by a dam failure, which flooded Highway 39. Three inches of rain fell in 50 minutes in Dallas County. There were numerous reports of around 2 inches of rain falling in Boone and Polk Counties. Water ponding and lowland flooding was common. One person was struck by lightning at the Denison Airport. The person received minor injuries. Funnel clouds were sighted in both Crawford and Boone Counties. The heavy rain also led to river flooding along the Raccoon River at Fleur Drive in Des Moines. The river was in flood for around 1 day and crested at 2 feet above flood stage. Additional heavy rainfall reports can be found in the 31 August 2014 event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 1, 5:48 AM CST, 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 648 AM CDT MON SEP 1 2014 .SYNOPSIS... ISSUED AT 317 AM CDT MON SEP 1 2014 COLD FRONT MOVING ACROSS IA WILL PASS TO THE SOUTHEAST TONIGHT WITH HIGH PRESSURE BUILDING IN BEHIND IT. THE NEXT FRONTAL SYSTEM WILL MOVE THROUGH THE UPPER MIDWEST ABOUT FRIDAY. && .SHORT TERM /TODAY/... ISSUED AT 317 AM CDT MON SEP 1 2014 CURRENTLY THERE IS CONVECTION RE-FIRING ALONG THE HIGHWAY 20 CORRIDOR IN AN AXIS OF WARM ADVECTION AHEAD OF THE COLD FRONT THAT IS SITUATED ACROSS THE FAR NORTHWESTERN CORNER OF IOWA. THE SLOW MOVING FRONTAL BOUNDARY WILL SHIFT ACROSS CENTRAL IOWA TODAY. THE NORTHERN PORTION OF THE FRONT WILL ACCELERATE FASTER THAN THE TAIL END AIDED BY A SHORTWAVE MOVING INTO WISCONSIN. THE FRONT WILL LAY OUT ACROSS THE EAST AND SOUTH EAST AND AT 18Z SHOULD BE FROM ROUGHLY NORTHEAST WISCONSIN SOUTHWEST TO WATERLOO THEN TO LAMONI. AT THE END OF THE FORECAST PERIOD THE FRONT WILL BE ENTERING MICHIGAN TO THE NORTH THEN EXTENDING BACK TO AROUND OTTUMWA. THERE IS DECENT CONVERGENCE ALONG THE FRONT AND PRETTY IMPRESSIVE FORCING AS WELL. CURRENTLY THERE IS EXPANSIVE CLOUD COVER ACROSS IOWA BUT SOUTH OF HIGHWAY 20 IT IS MAINLY MID AND HIGH LEVEL CLOUD COVER. ONCE THE SUN COMES UP I WOULD EXPECT ENOUGH HEATING TO DESTABILIZE THE ATMOSPHERE AHEAD OF THE FRONT AND STORMS TO FIRE ACROSS THE EAST AND SOUTHEAST. SHEAR IS ENOUGH FOR STRONG UPDRAFTS AND SOME STORMS WILL BE CAPABLE OF LARGE HAIL AND ESPECIALLY DAMAGING WIND. BY 00Z THE THREAT WILL BE CONFINED TO THE FAR SOUTHEAST AT MOST. I HAVE TRENDED POPS DOWN FROM NW TO SE THROUGH THE AFTERNOON HOURS. AS FOR TEMPS...HIGHS WILL BE IN THE MID 70S BEHIND THE FRONT WITH LOWER TO MID 80S AHEAD OF IT. THE SPEED OF THE FRONT BEING AS SLOW AS IT IS IT IS HARD TO SAY HOW MUCH OF THE CWA WILL BE IN THE 80S BUT FOR NOW I HAVE THE SOUTHERN THIRD OR SO OF IOWA AROUND 80. .LONG TERM /TONIGHT THROUGH SUNDAY/... ISSUED AT 317 AM CDT MON SEP 1 2014 HIGH PRESSURE WILL BRING DRIER AIR INTO THE REGION TONIGHT AND TUE...THOUGH NOT SIGNIFICANTLY COOLER AS THE AIRMASS IS PACIFIC IN NATURE. AS THE HIGH MOVES OFF TO THE EAST EXPECT TO SEE SOME WAA THUNDERSTORMS DEVELOP ON THE BACK SIDE. RISING HEIGHTS WILL BE IN PLACE ACROSS THE CENTRAL U.S. FOR MID WEEK WITH THE WARMEST DAY LIKELY TO BE THU WITH UPPER 80S TO LOWER 90S ACROSS THE CWA ALONG WITH DEW POINTS IN THE 70S. THE NEXT COLD FRONT WILL MOVE THROUGH LATE NIGHT WEEK WITH ANOTHER ROUND OF THUNDERSTORMS. THE UPPER FLOW BUCKLES MORE WITH THIS FEATURE AND THAT WILL LIKELY BRING DOWN COOLER AIR THAN THE PAST FEW FRONTS HAVE, DROPPING HIGHS INTO THE 70S...EVEN A FEW UPPER 60S...OVER THE WEEKEND. IN THE LONGER TERM...DO NOT EXPECT TO SEE A STRONG COOLING FOR A WHILE...AT LEAST UNTIL AFTER THE BERMUDA HIGH BACKS OFF WITH THE APPROACHING LONG WAVE TROUGH TOWARD THE MIDDLE OF NEXT WEEK. && .AVIATION...01/12Z ISSUED AT 0648 AM CDT MON SEP 1 2014 COLD FRONT SLOWLY PUSHING INTO NW IA WILL MOVE ACROSS ERN TAF LOCATIONS THIS AFTN. LOW CLOUDS WILL LINGER A BIT LONGER THIS MORNING BUT STILL EXPECT VFR COND THIS AFTN. TSRA WILL DEVELOP AHEAD OF FRONT BUT COVERAGE SHOULD ONLY BE ISOLD TO WDLY SCT SO JUST PUT VCSH IN TAFS FOR NOW. SFC WND WITH BECOME NWLY AROUND 10 KTS. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...MS SEP 14 SHORT TERM...FAB LONG TERM...MS SEP 14 AVIATION...FAB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 446 AM CDT MON SEP 1 2014 IAZ004>007-015>017-023>026-033>037-044>049-057>059-061-070>072- 081>083-092-093-021100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON- HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-AUDUBON- GUTHRIE-DALLAS-JASPER-CASS-ADAIR-MADISON-ADAMS-UNION-CLARKE- TAYLOR-RINGGOLD- 446 AM CDT MON SEP 1 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE EXPECTED TO DEVELOP THURSDAY NIGHT AND CONTINUE INTO FRIDAY NIGHT. SOME OF THE STORMS MAY SEVERE THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THURSDAY NIGHT. IAZ060-073-021100- POLK-WARREN- 446 AM CDT MON SEP 1 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A FLOOD WARNING IS IN EFFECT FOR PARTS OF THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE EXPECTED TO DEVELOP THURSDAY NIGHT AND CONTINUE INTO FRIDAY NIGHT. SOME OF THE STORMS MAY SEVERE THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THURSDAY NIGHT. IAZ027-028-038-039-050-062-074-075-084>086-094>097-021100- BUTLER-BREMER-GRUNDY-BLACK HAWK-TAMA-POWESHIEK-MARION-MAHASKA- LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS- 446 AM CDT MON SEP 1 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL GRADUALLY END FROM WEST TO EAST BY THIS EVENING. AN ISOLATED STORM MAY PRODUCE PENNY TO QUARTER SIZE HAIL AND WIND GUSTS TO 60 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE EXPECTED TO DEVELOP THURSDAY NIGHT AND CONTINUE INTO FRIDAY NIGHT. SOME OF THE STORMS MAY SEVERE THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THURSDAY NIGHT.
The national radar mosaic for the moment the first event began.
19 heavy rain, 1 flood. Local standard time, as filed.
Rainfall of 2.13 inches.
Rainfall of 2.31 inches.
Rainfall of 2.19 inches at the Des Moines International Airport.
Rainfall of 2.43 inches.
Rainfall of 2.31 inches.
Rainfall of 2.36 inches.
Rainfall of 3.06 inches.
Rainfall of 2.62 inches.
Rainfall of 2.15 inches.
Rainfall of 2.24 inches.
Rainfall of 2.26 inches.
Rainfall of 2.22 inches.
Rainfall of 2.23 inches.
Rainfall of 2.10 inches reported.
Rainfall of 1.85 inches reported.
Rainfall of 2.00 inches reported.
Rainfall of 2.26 inches reported.
Rainfall of 2.50 inches reported.
Rainfall of 2.40 inches reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, September 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531740, 531741, 531742, 531743, 531744, 531745, 531746, 531747, 531748, 531749, 531750, 531751, 531752, 531760, 531761, 531762, 531763, 531764, 531765, 543862.